Alert archive / California / Beach Hazards Statements in 2022
Beach Hazards Statement 8, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this beach hazards statement at Apr 19, 2022, 2:57 PM PDT for 6 counties in California. It took effect at Apr 21, 2022, 3:00 AM PDT. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2022, 2:57 PM PDT (21:57 UTC)
- In effect from
- Apr 21, 2022, 3:00 AM PDT
- Expired
- Apr 22, 2022, 9:11 AM PDT
- In force
- 30 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
638 WHUS46 KMTR 192157 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 257 PM PDT Tue Apr 19 2022 .A long period swell of 18 to 20 seconds arrives early Thursday morning with swell heights over 12 feet from coastal Sonoma County to coastal Monterey County. The swell arrives over the northern waters early Thursday morning, moving southward impacting area beaches through Thursday evening into Friday morning, resulting in a high risk of sneaker waves and strong rip currents. Swell periods will diminish slightly to 15 to 17 seconds on Friday, but the risk for sneaker waves and rip currents will persist. Additionally during this time period, the high energy of this swell may result in larger breaking waves in the surf zone from 14 to 18 feet. Swell heights and periods are expected to diminish below risk threshold Friday overnight into Saturday. CAZ006-505-509-529-530-200600- /O.NEW.KMTR.BH.S.0008.220421T1000Z-220423T1000Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 257 PM PDT Tue Apr 19 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH LATE FRIDAY NIGHT... * WHAT...A strong northwest swell at 18 to 20 seconds associated with swell heights over 12 feet arrives early Thursday morning, impacting area beaches with breaking waves of 14 to 18 feet possible through Friday. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast. * WHEN...From late Wednesday night through late Friday night. * IMPACTS...High risk of sneaker waves and strong rip currents. Larger breaking waves in the surf zone may be possible. * ADDITIONAL DETAILS...Stay well away from the shoreline, expect dangerous, potentially deadly high risk of sneaker waves and strong rip currents. Stay off coastal rocks and jetties. Keep children close, keep pets on leashes, and never turn your back to the ocean. This swell may also provide occasional larger breaking waves in the surf zone from 14 to 18 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
8 follow-up statements
227 WHUS46 KMTR 200408 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 908 PM PDT Tue Apr 19 2022 .A long period swell of 18 to 20 seconds arrives early Thursday morning with swell heights over 12 feet from coastal Sonoma County to coastal Monterey County. The swell arrives over the northern waters early Thursday morning, moving southward impacting area beaches through Thursday evening into Friday morning, resulting in a high risk of sneaker waves and strong rip currents. Swell periods will diminish slightly to 15 to 17 seconds on Friday, but the risk for sneaker waves and rip currents will persist. Additionally during this time period, the high energy of this swell may result in larger breaking waves in the surf zone from 14 to 18 feet. Swell heights and periods are expected to diminish below risk threshold Friday overnight into Saturday. CAZ006-505-509-529-530-201300- /O.CON.KMTR.BH.S.0008.220421T1000Z-220423T1000Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Fransisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 908 PM PDT Tue Apr 19 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH LATE FRIDAY NIGHT... * WHAT...A strong northwest swell at 18 to 20 seconds associated with swell heights over 12 feet arrives early Thursday morning, impacting area beaches with breaking waves of 14 to 18 feet possible through Friday. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast. * WHEN...From late Wednesday night through late Friday night. * IMPACTS...High risk of sneaker waves and strong rip currents. Larger breaking waves in the surf zone may be possible. * ADDITIONAL DETAILS...Stay well away from the shoreline, expect dangerous, potentially deadly high risk of sneaker waves and strong rip currents. Stay off coastal rocks and jetties. Keep children close, keep pets on leashes, and never turn your back to the ocean. This swell may also provide occasional larger breaking waves in the surf zone from 14 to 18 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
828 WHUS46 KMTR 201206 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 506 AM PDT Wed Apr 20 2022 .A long period swell of 18 to 20 seconds arrives early Thursday morning with swell heights over 12 feet from coastal Sonoma County to coastal Monterey County. The swell arrives over the northern waters early Thursday morning, moving southward impacting area beaches through Thursday evening into Friday morning, resulting in a high risk of sneaker waves and strong rip currents. Swell periods will diminish slightly to 15 to 17 seconds on Friday, but the risk for sneaker waves and rip currents will persist. Additionally during this time period, the high energy of this swell may result in larger breaking waves in the surf zone from 14 to 18 feet. Swell heights and periods are expected to diminish below risk threshold Friday overnight into Saturday. CAZ006-505-509-529-530-202100- /O.CON.KMTR.BH.S.0008.220421T1000Z-220423T1000Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Fransisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 506 AM PDT Wed Apr 20 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE FRIDAY NIGHT... * WHAT...A strong northwest swell at 18 to 20 seconds associated with swell heights over 12 feet arrives early Thursday morning, impacting area beaches with breaking waves of 14 to 18 feet possible through Friday. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast. * WHEN...From late tonight through late Friday night. * IMPACTS...High risk of sneaker waves and strong rip currents. Larger breaking waves in the surf zone may be possible. * ADDITIONAL DETAILS...Stay well away from the shoreline, expect dangerous, potentially deadly high risk of sneaker waves and strong rip currents. Stay off coastal rocks and jetties. Keep children close, keep pets on leashes, and never turn your back to the ocean. This swell may also provide occasional larger breaking waves in the surf zone from 14 to 18 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
914 WHUS46 KMTR 202050 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 150 PM PDT Wed Apr 20 2022 .A long period swell of 18 to 20 seconds arrives early Thursday morning with swell heights over 12 feet from coastal Sonoma County to coastal Monterey County. The swell arrives over the northern waters early Thursday morning, moving southward impacting area beaches through Thursday evening into Friday morning, resulting in a high risk of sneaker waves and strong rip currents. Swell periods will diminish slightly to 15 to 17 seconds on Friday, but the risk for sneaker waves and rip currents will persist. Additionally during this time period, the high energy of this swell may result in larger breaking waves in the surf zone from 14 to 18 feet. Swell heights and periods are expected to diminish below risk threshold Friday overnight into Saturday. CAZ006-505-509-529-530-210500- /O.CON.KMTR.BH.S.0008.220421T1000Z-220423T1000Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 150 PM PDT Wed Apr 20 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE FRIDAY NIGHT... * WHAT...A strong northwest swell at 18 to 20 seconds associated with swell heights over 12 feet arrives early tomorrow morning, impacting area beaches with breaking waves of 14 to 18 feet possible through Friday. * WHERE...Coastal North Bay Including Point Reyes National Seashore, Southern Monterey Bay and Big Sur Coast, San Francisco Peninsula Coast, San Francisco and Northern Monterey Bay. * WHEN...From late tonight through late Friday night. * IMPACTS...High risk of sneaker waves and strong rip currents. Larger breaking waves in the surf zone may be possible. * ADDITIONAL DETAILS...Stay well away from the shoreline, expect dangerous, potentially deadly high risk of sneaker waves and strong rip currents. Stay off coastal rocks and jetties. Keep children close, keep pets on leashes, and never turn your back to the ocean. This swell may also provide occasional larger breaking waves in the surf zone from 14 to 18 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
793 WHUS46 KMTR 210353 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 853 PM PDT Wed Apr 20 2022 .A long period swell of 18 to 20 seconds arrives early Thursday morning with swell heights over 12 feet from coastal Sonoma County to coastal Monterey County. The swell arrives over the northern waters early Thursday morning, moving southward impacting area beaches through Thursday evening into Friday morning, resulting in a high risk of sneaker waves and strong rip currents. Swell periods will diminish slightly to 15 to 17 seconds on Friday, but the risk for sneaker waves and rip currents will persist. Additionally during this time period, the high energy of this swell may result in larger breaking waves in the surf zone from 14 to 18 feet. Swell heights and periods are expected to diminish below risk threshold Friday overnight into Saturday. CAZ006-505-509-529-530-211300- /O.CON.KMTR.BH.S.0008.220421T1000Z-220423T1000Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Fransisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 853 PM PDT Wed Apr 20 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 3 AM PDT THURSDAY THROUGH LATE FRIDAY NIGHT... * WHAT...A strong northwest swell at 18 to 20 seconds associated with swell heights over 12 feet arrives early tomorrow morning, impacting area beaches with breaking waves of 14 to 18 feet possible through Friday. * WHERE...Coastal North Bay Including Point Reyes National Seashore, Southern Monterey Bay and Big Sur Coast, San Francisco Peninsula Coast, San Francisco and Northern Monterey Bay. * WHEN...From late tonight through late Friday night. * IMPACTS...High risk of sneaker waves and strong rip currents. Larger breaking waves in the surf zone may be possible. * ADDITIONAL DETAILS...Stay well away from the shoreline, expect dangerous, potentially deadly high risk of sneaker waves and strong rip currents. Stay off coastal rocks and jetties. Keep children close, keep pets on leashes, and never turn your back to the ocean. This swell may also provide occasional larger breaking waves in the surf zone from 14 to 18 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
952 WHUS46 KMTR 211237 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 537 AM PDT Thu Apr 21 2022 .A long period swell of 18 to 20 seconds arrives Thursday morning with swell heights over 12 feet from coastal Sonoma County to coastal Monterey County. The swell arrives over the northern waters Thursday morning, moving southward impacting area beaches through Thursday evening into Friday morning, resulting in a high risk of sneaker waves and strong rip currents. Swell periods will diminish slightly to 15 to 17 seconds on Friday, but the risk for sneaker waves and rip currents will persist. Additionally during this time period, the high energy of this swell may result in larger breaking waves in the surf zone from 14 to 18 feet. Swell heights and periods are expected to diminish below risk threshold Friday overnight into Saturday. CAZ006-505-509-529-530-212200- /O.CON.KMTR.BH.S.0008.000000T0000Z-220423T1000Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Fransisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 537 AM PDT Thu Apr 21 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE FRIDAY NIGHT... * WHAT...A strong northwest swell at 18 to 20 seconds associated with swell heights over 12 feet arrives early tomorrow morning, impacting area beaches with breaking waves of 14 to 18 feet possible through Friday. * WHERE...Coastal North Bay Including Point Reyes National Seashore, Southern Monterey Bay and Big Sur Coast, San Fransisco Peninsula Coast, San Francisco and Northern Monterey Bay. * WHEN...Through late Friday night. * IMPACTS...High risk of sneaker waves and strong rip currents. Larger breaking waves in the surf zone may be possible. * ADDITIONAL DETAILS...Stay well away from the shoreline, expect dangerous, potentially deadly high risk of sneaker waves and strong rip currents. Stay off coastal rocks and jetties. Keep children close, keep pets on leashes, and never turn your back to the ocean. This swell may also provide occasional larger breaking waves in the surf zone from 14 to 18 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
623 WHUS46 KMTR 212148 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 248 PM PDT Thu Apr 21 2022 .A long period swell of 18 to 20 seconds has arrived as of this afternoon with swell heights over 12 feet. This swell will impact coastal Sonoma County down to coastal Monterey County. The swell continues to move southward, impacting area beaches through the evening into tomorrow morning, resulting in a high risk of sneaker waves and strong rip currents. Swell periods will diminish slightly to 15 to 17 seconds by tomorrow, but the risk for sneaker waves and rip currents will persist. Additionally during this time period, the high energy of this swell may result in larger breaking waves in the surf zone from 14 to 18 feet. Swell heights and periods are expected to diminish below risk threshold tomorrow overnight into Saturday. CAZ006-505-509-529-530-220600- /O.CON.KMTR.BH.S.0008.000000T0000Z-220423T1000Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 248 PM PDT Thu Apr 21 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE FRIDAY NIGHT... * WHAT...A strong northwest swell at 18 to 20 seconds associated with swell heights over 12 feet has arrived. This strong swell will likely impact area beaches with breaking waves of 14 to 18 feet possible through tomorrow. * WHERE...Coastal North Bay Including Point Reyes National Seashore, Southern Monterey Bay and Big Sur Coast, San Francisco Peninsula Coast, San Francisco and Northern Monterey Bay. * WHEN...Through late Friday night. * IMPACTS...High risk of sneaker waves and strong rip currents. Larger breaking waves in the surf zone may be possible. * ADDITIONAL DETAILS...Stay well away from the shoreline, expect dangerous, potentially deadly high risk of sneaker waves and strong rip currents. Stay off coastal rocks and jetties. Keep children close, keep pets on leashes, and never turn your back to the ocean. This swell may also provide occasional larger breaking waves in the surf zone from 14 to 18 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
402 WHUS46 KMTR 220434 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 934 PM PDT Thu Apr 21 2022 .A long period swell of 16 to 18 seconds at 10 to 13 ft is moving across the coastal waters this evening. This swell will impact coastal Sonoma County down to coastal Monterey County. The swell continues to move southward, impacting area beaches through the evening into tomorrow morning, resulting in a high risk of sneaker waves and strong rip currents. Additionally during this time period, the high energy of this swell may result in larger breaking waves in the surf zone from 14 to 18 feet. Swell heights and periods are expected to diminish below threshold Friday night into Saturday. CAZ006-505-509-529-530-221600- /O.CON.KMTR.BH.S.0008.000000T0000Z-220423T1000Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Fransisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 934 PM PDT Thu Apr 21 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE FRIDAY NIGHT... * WHAT...A long period northwest swell of 16 to 18 seconds at 10 to 13 ft will continue moving across the coastal waters. This strong swell will impact area beaches with breaking waves of 14 to 18 feet possible through Friday night. * WHERE...Coastal North Bay Including Point Reyes National Seashore, Southern Monterey Bay and Big Sur Coast, San Fransisco Peninsula Coast, San Francisco and Northern Monterey Bay. * WHEN...Through late Friday night. * IMPACTS...High risk of sneaker waves and strong rip currents. Larger breaking waves in the surf zone may be possible. * ADDITIONAL DETAILS...Stay well away from the shoreline, expect dangerous, potentially deadly high risk of sneaker waves and strong rip currents. Stay off coastal rocks and jetties. Keep children close, keep pets on leashes, and never turn your back to the ocean. This swell may also provide occasional larger breaking waves in the surf zone from 14 to 18 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
298 WHUS46 KMTR 221611 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 911 AM PDT Fri Apr 22 2022 ...HIGH SURF ADVISORY ISSUED FOR THE COASTLINE FROM SONOMA COUNTY TO MONTEREY COUNTY THROUGH LATE FRIDAY NIGHT... .A long period swell has moved into our coastal waters at periods of 15 to 17 seconds from 15 to 18 ft. This swell has reached the entire coastline from Sonoma County down through coastal Monterey County and will impact area beaches through late tonight with large breaking waves in the surf zone from 14 to 18 feet. Additionally during this time period, the high energy of this swell will result in a high risk of sneaker waves and strong rip currents. Swell heights and periods are expected to diminish below advisory thresholds late tonight into Saturday. CAZ006-505-509-529-530-230400- /O.CAN.KMTR.BH.S.0008.000000T0000Z-220423T1000Z/ /O.NEW.KMTR.SU.Y.0003.220422T1611Z-220423T1000Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Fransisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 911 AM PDT Fri Apr 22 2022 ...HIGH SURF ADVISORY IN EFFECT UNTIL 3 AM PDT SATURDAY... ...BEACH HAZARDS STATEMENT IS CANCELLED... * WHAT...Large breaking waves of 14 to 18 feet. * WHERE...Coastal North Bay Including Point Reyes National Seashore, Southern Monterey Bay and Big Sur Coast, San Fransisco Peninsula Coast, San Francisco and Northern Monterey Bay. * WHEN...Until 3 AM PDT Saturday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. High risk of sneaker waves and strong rip currents. * ADDITIONAL DETAILS...Stay well away from the shoreline, expect dangerous, potentially deadly high risk of sneaker waves and strong rip currents. Stay off coastal rocks and jetties. Keep children close, keep pets on leashes, and never turn your back to the ocean. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Apr 19, 2:51 PM PDT, 6 minutes earlier.
Area forecast discussion, Apr 19, 2:51 PM PDT, 6 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
251 PM PDT Tue Apr 19 2022
.SYNOPSIS...A storm system moved through the area from late
yesterday through midday today but has now dissipated. The next
storm system will impact the area from Wednesday through early
Friday, with peak intensity late Wednesday through Thursday.
Drier, milder conditions this weekend.
&&
.DISCUSSION...as of 02:50 PM PDT Tuesday...Another late season
storm system arrived in the region late yesterday and brought
light to locally moderate rain through midday today. Areas that
received the highest rainfall totals (generally to around 2/3")
were the coastal slopes such as Mt Tamalpais (highest overall at
1.22"). Valley locations ranged from little to nothing across
southern and eastern interior to around 0.35" near places such as
Napa, Cloverdale, Richmond, and Mill Valley.
The surface cold front gradually dissipated through the mid to
late morning upon reaching the Santa Cruz mountains and East Bay
hills, leaving the Central Coast generally dry. Infrared and water
vapor imagery show activity associated with the remnants of the
surface cold front now over the San Joaquin valley and portions of
the Central Sierra Nevada. Closer to home, KMUX radar indicates a
few weak post frontal showers briefly flaring up across interior
portions of Santa Clara, Monterey, and San Benito counties. Only a
few sprinkles at best should be expected by these weak ephemeral
showers.
The rest of the day will see the core of the upper low shift
inland across extreme northwest California (ie near WFO Eureka)
with a few stray showers dropping into northern Sonoma/Napa
counties this afternoon to evening. Otherwise, expect partly to
mostly cloud skies the rest of the day with temperatures in the
60s.
Then, the storm door stays propped open through the remainder of
the work week for the fourth rain producing system in the span of
11-12 days (and potentially the strongest of the four).
The next storm system is anticipated to impact the area as early
as tomorrow morning, peak in intensity Wednesday night through
Thursday and finally tapering off through Friday morning. High
clouds ahead of this system are expected to move in as early as
this evening.
Descending from the Gulf of Alaska as a 520dm 500mb upper low, the
storm system will tap into a roughly 1.0" precipitable water
moisture tap that will transition southward along the coast
through the tail end of the work week. Initial light rain in the
storms warm sector will begin as early as sunrise tomorrow
(Wednesday) across coastal Sonoma then gradually increase in
intensity and coverage to include all of the North Bay through the
morning as the cold front approaches from the northwest. The
system will sluggish slide down the northern coast through the day
Locations in the Bay Area to the south of the Golden Gate could
begin to receive light steady rainfall by the afternoon tomorrow,
but rain coverage and intensity should reach its maximum for the
urban centers between Wednesday evening and Thursday morning as
the surface cold front nears and passes. As such, Thursday morning
commute will be a slog for many so plan accordingly if travelling
on Thursday. Up to this point, predominately steady stratiform
precipitation will have fallen, especially along the windward
coastal slopes.
Steady stratiform precipitation will transition into hit or miss
convective showers by Thursday afternoon in the wake of the cold
front. At this time, scattered showers are expected with the
potential for a few isolated thunderstorms. These convective
showers will weaken in coverage and intensity overnight Thursday
but not completely dissipate until later Friday morning as the
core of the upper low begins to exit the region.
Given that these are spring showers, expect sufficient insolation/
surface heating to kick off at least moderate intensity showers/
thunderstorms that are capable of producing brief heavy downpours,
copious amounts of small hail, and/or a few lightning strikes.
Brief heavy downpours and copious amounts of small hail are both
roadway hazards so expect a messy commute Thursday afternoon as
well. If you must travel, give yourself extra time to reach your
destination, give plenty of space between vehicles, and be aware
of your surroundings, especially if there is hail on the roadway
or visibility is poor.
Overall, rain totals from this storm system will be similar to a
"run of the mill" mid-winter storm system, except that it is now
spring, so it is stronger than a typical system for this time of
the year. One key difference, again, will be that increased
heating will lead to greater instability and more
coverage/intense showers late Thursday. Generally, rain from this
storm system will be beneficial to the region however we will need
to watch for signals of NCFR/ stronger convective cells near the
vicinity of recent burn scars. Short term guidance indicates there
is the potential for peak 1 hour rain rates in excess of .3 to
.4" on Thursday which could bring localized issues and something
we will need to evaluate in more detail over the next 24 hours.
Interestingly enough, more rain may fall in the tail end of the
rainy season (Apr 11-Apr 22) than fell from the start of the
calendar year to this point (Jan 01-Apr10). La Nina years often do
feature a mid-winter dry spell but this is quite notable.
Drier, milder conditions expected after the storm exits the region
into the weekend.
&&
.AVIATION...as of 10:50 AM PDT Tuesday...For the 18Z TAFs. The
front is currently passing through the southern portion of our
cwa, so VCSH exiting KMRY and KSNS. For the sites north of the
front, VFR prevails as the FROPA has brought a drier airmass,
scattering out cigs. VFR will prevail for the day but cloudy skies
around 10000 to 20000 feet stick around. Winds will be breezy and
out of the west Tuesday afternoon. Forecast calls for a return of
widespread MVFR with local IFR conditions late Tuesday into
Wednesday morning as winds return to the south and increase.
Another front will approach the Bay Area Wednesday evening. For
this taf package, rain chances are beyond the taf period but stay
tuned for updates.
Vicinity of KSFO...VFR with low clouds clearing. Mid to high
level clouds will stick around for the remainder of the taf
period. W/NW winds will be breezy with winds around 15 kts. Winds
diminish slightly Tuesday night, but return to the south,
increase Wednesday morning. Low level clouds developing overnight
into Wednesday morning, bringing back MVFR cigs. Chance for rain
returns Wednesday evening, so stay tuned for upcoming taf packages
to see this included on the TAF, as it is currently beyond the
period.
KSFO Bridge Approach...Similar to KSFO.
Monterey Bay...VFR/MVFR with VCSH in the area. Winds will be
onshore in the afternoon, diminishing at night. MVFR cigs return
tonight with the potential for IFR cigs developing early
Wednesday morning.
&&
.MARINE...as of 2:42 AM PDT Tuesday...Generally calm westerly
winds persist in the post-frontal environment with seas around 5
to 7 feet at 10 to 13 seconds. Southerly winds return on Wednesday
and will be breezy especially in the northern waters. The next
chance for rain and potential thunderstorms occurs Thursday along
with a long period NW swell arriving Thursday, leading to
potentially hazardous seas with wave heights up to 15 feet in the
outer waters. Near harbor entrances and the surf zone could also
be hazardous Thursday and Friday as a result of the incoming
swell.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...SCA...Mry Bay from 3 PM
&&
PUBLIC FORECAST: DRP
AVIATION: McCorkle
MARINE: McCorkle
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 2:47 AM PDT | Small Craft Advisory | MTR | 7 days |
Nearby
Beach Hazards Statements in California, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.